Revista Matemática Complutense

, Volume 32, Issue 1, pp 195–213 | Cite as

Approximations of 1-dimensional intrinsic persistence of geodesic spaces and their stability

  • Žiga VirkEmail author


A standard way of approximating or discretizing a metric space is by taking its Rips complexes. These approximations for all parameters are often bound together into a filtration, to which we apply the fundamental group or the first homology. We call the resulting object persistence. Recent results demonstrate that persistence of a compact geodesic locally contractible space X carries a lot of geometric information. However, by definition the corresponding Rips complexes have uncountably many vertices. In this paper we show that nonetheless, the whole persistence of X may be obtained by an appropriate finite sample (subset of X), and that persistence of any subset of X is well interleaved with the persistence of X. It follows that the persistence of X is the minimum of persistences obtained by all finite samples. Furthermore, we prove a much improved Stability theorem for such approximations. As a special case we provide for each \(r>0\) a density \(s>0\), so that for each s-dense sample \(S \subset X\) the corresponding fundamental group (and the first homology) of the Rips complex of S is isomorphic to the one of X, leading to an improved reconstruction result.


Persistence Geodesic space Minimal homology basis Geodesic circle Rips complex 

Mathematics Subject Classification

Primary 55U10 55Q52 55N05 


  1. 1.
    Adamaszek, M., Adams, H.: The Vietoris–Rips complexes of a circle. Pac. J. Math. 290(1), 1–40 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Adamaszek, M., Adams, H., Reddy, S.: On Vietoris–Rips complexes of ellipses. J. Topol. Anal. (2017).
  3. 3.
    Attali, D., Lieutier, A., Salinas, D.: Vietoris–Rips complexes also provide topologically correct reconstructions of sampled shapes. In: Proceedings of the 27th Annual ACM Symposium on Computational Geometry, SoCG ’11, pp. 491–500, New York, NY, USA. ACM (2011)Google Scholar
  4. 4.
    Brendel, P., Dłotko, P., Ellis, G., Juda, M., Mrozek, M.: Computing fundamental groups from point clouds. Appl. Algebra Eng. Commun. Comput. 26(1–2), 27–48 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Cannon, J.W., Conner, G.R.: On the fundamental groups of one-dimensional spaces. Topol. Appl. 153, 2648–2672 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Cencelj, M., Dydak, J., Vavpetič, A., Virk, Ž.: A combinatorial approach to coarse geometry. Topol. Appl. 159, 646–658 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Chazal, F., Cohen-Steiner, D., Glisse, M., Guibas, L., Oudot, S.: Proximity of persistence modules and their diagrams. In: Proceedings of the 25th Annual ACM Symposium on Computational Geometry (SoCG), pp. 237–246 (2009)Google Scholar
  8. 8.
    Chazal, F., de Silva, V., Glisse, M., Oudot, S.: The Structure and Stability of Persistence Modules, Springer Briefs in Mathematics. Springer, Berlin (2016)CrossRefzbMATHGoogle Scholar
  9. 9.
    Chazal, F., de Silva, V., Oudot, S.: Persistence stability for geometric complexes. Geom. Dedicata 173, 193 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Cohen-Steiner, D., Edelsbrunner, H., Harer, J.: Stability of persistence diagrams. Discr. Comput. Geom. 37(1), 103–120 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Dydak, J., Virk, Ž.: An alternate proof that the fundamental group of a Peano continuum is finitely presented if the group is countable. Glas. Mat. Ser. III 46, 505–511 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Erickson, J., Whittlesey, K.: Greedy optimal homotopy and homology generators. In: Proceedings of the Sixteenth Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 1038–1046 (electronic). ACM, New York (2005)Google Scholar
  13. 13.
    Hatcher, Allen: Algebraic Topol. Cambridge University Press, Cambridge (2002)Google Scholar
  14. 14.
    Hausmann, Jean-Claude: On the Vietoris–Rips complexes and a cohomology theory for metric spaces. Ann. Math. Stud. 138, 175–188 (1995)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Latschev, Janko: Vietoris–Rips complexes of metric spaces near a closed Riemannian manifold. Archiv Math. 77(6), 522–528 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Letscher, D.: On persistent homotopy, knotted complexes and the Alexander module. In: Proceeding of the 3rd Innovations in Theoretical Computer Science Conference (ITCS ’12), pp. 428–441Google Scholar
  17. 17.
    Virk, Ž.: 1-dimensional intrinsic persistence of geodesic spaces. arXiv:1709.05164v3

Copyright information

© Universidad Complutense de Madrid 2018

Authors and Affiliations

  1. 1.University of LjubljanaLjubljanaSlovenia

Personalised recommendations